Alert archive / Oklahoma / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Norman, OK

July 5, 2010Caddo County, Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 5, 2010, 6:09 AM CDT for Caddo County, Kiowa County, Washita County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2010, 6:09 AM CDT (11:09 UTC)
Expired
Jul 5, 2010, 10:00 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:23 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 5, 4:23 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
423 AM CDT MON JUL 5 2010

.DISCUSSION...
YET ANOTHER ROUND OF HEAVY RAIN NOW MOVING NNE ACROSS SW OK.
SUBTLE MID-LEVEL FEATURE AGAIN IS ENHANCING LIFT OF VERY MOIST AND
WEAKLY-UNSTABLE AIR MASS... RESULTING IN ENHANCED WARM-RAIN
PROCESS AND WIDESPREAD MDT-HEAVY RAIN WITH LITTLE THUNDER. WE WILL
EXPAND THE FLASH FLOOD WATCH SLIGHTLY FARTHER EAST TO CAPTURE THE
EXISTING HEAVY RAIN AREA... BUT WILL KEEP THE EXPIRATION TIME AT
17Z FOR NOW. ALTHOUGH BIG PICTURE REMAINS ESSENTIALLY THE SAME
INTO TONIGHT... THE TIME/SPACE FOCI FOR ADDITIONAL HEAVY RAIN THIS
AFTERNOON AND TONIGHT WILL BE MAINLY MESOSCALE PROCESSES THAT WILL
BE DETERMINED BY SIMILAR SUBTLE FEATURES ALOFT THAT ARE DIFFICULT
TO NAIL DOWN THAT FAR AHEAD - FOR THE MODELS AND FOR US. THE WATCH
AREA MAY WELL BE EXTENDED AND SHIFTED AGAIN LATER TODAY IF AND
WHEN WE CAN GET A BETTER HANDLE ON THE MESOSCALE DETAILS.

ONE FEATURE THAT MAY MAKE A DIFFERENCE TODAY/TONIGHT RELATIVE TO
RECENT DAYS IS THE VIGOROUS SHORTWAVE TROF AND MID-LEVEL LOW NOW
MOVING E ACROSS CO. THE MAIN CONCERN FOR NW OK COULD SHIFT MORE
TOWARD SEVERE CONVECTION VS HEAVY RAIN THIS EVENING AS IT DRIVES
STEEPER MID-LEVEL LAPSE RATES AND DRIER AIR ALOFT EASTWARD TOWARD
THE AREA. SBCAPES ARE PROGGED UP TO 1000-2000 J/KG WHILE
STRENGTHENING MID-LEVEL WINDS... 30-35KT AT 500MB... LEAD TO
NOTICEABLY STRONGER DEEP-LAYER SHEAR THAN HAS BEEN SEEN RECENTLY.
LOW-LEVEL FOCUS FOR INITIATION WOULD BE THE SFC FRONT PROGGED FROM
NCENTRAL KS INTO TX PANHANDLE BY THIS EVENING... AND/OR ANY
LEFTOVER OUTFLOW BOUNDARIES FROM THE STUFF NOW OVER KS.

PRECIP CHANCES WILL DECREASE BY TUE AS THE CO TROUGH MOVES E...
BUT THEY WILL NOT END ENTIRELY AS LONG AS TROPICAL MOISTURE
LINGERS AND PRECIPITABLE WATER CONTINUES RUNNING AT 1.5-2 INCHES
OR MORE.

THERE IS ANOTHER POTENTIALLY INTERESTING JUXTAPOSITION OF
FEATURES LATE NEXT WEEK WITH INDICATIONS OF ANOTHER TROPICAL
SYSTEM... PRESUMABLY THE ONE NOW OVER THE W CARIBBEAN... HEADING
TOWARD THE WESTERN GULF COAST WHILE A COLD FRONT IS DRIVEN S INTO
THE AREA BY A STRONG PROGRESSIVE TROF OVER THE N/NE CONUS.
INTERACTION OF THE 2 COULD LEAD TO MORE HEAVY RAIN... BUT THIS EVENT
WOULD LIKELY BE RELATIVELY BRIEF IF IT HAPPENED AT ALL. MED-RANGE
MODEL CONSENSUS SETS UP THE UPPER HIGH OVER OR NEAR NM... WITH A
RELATIVELY DRY-LOOKING WEAK NW FLOW OVER THE AREA BY THE END OF
THE WEEK. WE HAVE ACTUALLY PLACED A FEW DRY DAYS IN THE FORECAST LATE
NEXT WEEK WITH POPS LESS THAN 20 PCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  73  89  73 /  70  40  30  30
HOBART OK         86  71  89  71 /  90  40  30  20
WICHITA FALLS TX  88  73  92  73 /  60  30  30  20
GAGE OK           88  66  89  66 /  60  40  20  20
PONCA CITY OK     82  73  87  70 /  80  60  50  40
DURANT OK         91  73  92  73 /  20  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR OKZ005>008-010>012-
     014>018-021>024-027-033>038-044.

TX...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TXZ083>088.

&&

22/24
Hazardous weather outlook, Jul 5, 5:00 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT MON JUL 5 2010

OKZ004>048-050>052-TXZ083>090-051700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING OVER NORTHWESTERN OKLAHOMA... NORTHWEST OF A LINE FROM
ALVA TO VICI TO CHEYENNE.

DISCUSSION...
A STRONG UPPER-LEVEL TROUGH OVER COLORADO THIS MORNING WILL MOVE
EAST INTO THE CENTRAL PLAINS LATER TODAY AND THIS EVENING. DRIER AIR
ALOFT... TO THE SOUTH OF THIS TROUGH... WILL MOVE EAST WITH THE
SYSTEM INTO PARTS OF THE CENTRAL AND SOUTHERN PLAINS... AND WILL
DISPLACE THE PERSISTENT PLUME OF DEEP TROPICAL MOISTURE EASTWARD AND
AWAY FROM NORTHWESTERN OKLAHOMA. WITHIN THE AREA OF DRIER AIR
ALOFT... INSTABILITY WILL INCREASE DUE TO STEEPER LAPSE RATES ALOFT.
MEANWHILE A COLD FRONT WILL MOVE SOUTHEAST AND WILL BE LOCATED CLOSE
TO THE NORTHWESTERN CORNER OF OKLAHOMA LATE THIS AFTERNOON. LIFTING
AHEAD OF THE UPPER TROUGH MAY RESULT IN THUNDERSTORMS DEVELOPING
NEAR THE COLD FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING.
GREATER INSTABILITY WILL LIKELY EXIST THAN HAS BEEN PRESENT IN
RECENT DAYS... BUT THE AMOUNT OF SURFACE-BASED INSTABILITY WILL
DEPEND ON WHETHER OR NOT LOW CLOUDS WILL BREAK UP THIS AFTERNOON
OVER NORTHWESTERN OKLAHOMA. IF THE CLOUDS BREAK AND THE LOW LEVELS
BECOME MORE UNSTABLE... THUNDERSTORMS WILL BECOME SURFACE BASED.
INCREASING SOUTHWEST WINDS ALOFT AHEAD OF THE UPPER TROUGH WILL LEAD
TO STRONGER VERTICAL WIND SHEAR... WHICH WOULD SUPPORT A FEW
ORGANIZED STRONG THUNDERSTORMS. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WOULD BE THE MAIN CONCERN.

ELSEWHERE... INSTABILITY WILL REMAIN WEAK BUT DEEP ATMOSPHERIC
MOISTURE WILL SUPPORT WIDESPREAD SHOWERS AND AREAS OF RAIN... WITH
ISOLATED TO SCATTERED EMBEDDED THUNDERSTORMS THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.  PLEASE REFER TO THE FLASH FLOOD WATCH FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER TROUGH OVER COLORADO THIS MORNING WILL MOVE EAST OF THE
AREA BY LATE TUESDAY... DISPLACING THE DEEP TROPICAL MOISTURE
FARTHER EAST AND AT LEAST REDUCING THE CHANCES OF THUNDERSTORMS AND
ADDITIONAL HEAVY RAIN. HOWEVER THE LOW LEVELS WILL REMAIN
SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT THE CHANCE OF AT LEAST
WIDELY SCATTERED THUNDERSTORMS INTO MIDWEEK. THUNDERSTORM CHANCES
MAY INCREASE AGAIN BY AROUND THURSDAY AS A WEAK COLD FRONT MOVES
INTO THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:02 PM CDTRiver Flood WarningOUNPottawatomie, Seminole14 hr
Jul 5, 3:43 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Greer, Harmon, Jackson, Kiowa and 1 more4 hr
Jul 5, 4:36 AM CDTFlash Flood WarningOUNGreer, Jackson, Kiowa5 hr
Jul 5, 5:50 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Washita4 hr
Jul 5, 7:28 AM CDTAreal Flood AdvisoryOUNBlaine, Canadian, Cleveland, Garfield, Grady, Kingfisher and 4 more4 hr
Jul 5, 7:46 AM CDTFlash Flood WarningOUNCaddo, Canadian, Grady3 hr
Jul 5, 9:41 AM CDTAreal Flood AdvisoryOUNGreer, Kiowa109 min
Jul 5, 9:54 AM CDTAreal Flood AdvisoryOUNJackson3 hr
Jul 5, 9:55 AM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman41 hr
Jul 5, 10:07 AM CDTAreal Flood WarningOUNCaddo, Kiowa, Washita3 hr
Jul 5, 3:15 PM CDTSevere Thunderstorm WarningOUNWoods37 min
Jul 5, 3:49 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward56 min
Jul 5, 5:40 PM CDTAreal Flood AdvisoryOUNAlfalfa, Woods3 hr
Jul 5, 6:45 PM CDTSevere Thunderstorm WarningOUNGrant, Kay60 min
Jul 4, 9:02 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Wichita, Wilbarger3 hr
Jul 5, 2:14 AM CDTAreal Flood AdvisoryOUNArcher, Baylor, Wichita, Wilbarger4 hr
Jul 5, 9:58 AM CDTRiver Flood WarningOUNWichita, Wilbarger22 hr

Nearby

Flash Flood Warnings in Oklahoma, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.